Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 78, NWS Wichita, KS

May 10, 2011Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 10, 2011, 6:03 PM CDT for Butler County, Cowley County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 6:03 PM CDT (23:03 UTC)
Expired
May 10, 2011, 6:20 PM CDT
In force
17 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-563 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS53 KICT 102303
SVRICT
KSC015-035-102330-
/O.NEW.KICT.SV.W.0078.110510T2303Z-110510T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 6 MILES EAST OF UDALL...OR 9 MILES
  NORTH OF WINFIELD...AND MOVING NORTH AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOUGLASS AND AUGUSTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3773 9702 3765 9672 3736 9693 3739 9710
TIME...MOT...LOC 2303Z 194DEG 44KT 3746 9699
WIND...HAIL <50MPH 1.00IN

$$

LAWSON
2 follow-up statements
868 
WWUS53 KICT 102313
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT TUE MAY 10 2011

KSC035-102323-
/O.CAN.KICT.SV.W.0078.000000T0000Z-110510T2330Z/
COWLEY KS-
613 PM CDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3747 9704 3773 9702 3765 9672 3747 9685
TIME...MOT...LOC 2313Z 194DEG 44KT 3758 9695

$$

KSC015-102330-
/O.CON.KICT.SV.W.0078.000000T0000Z-110510T2330Z/
BUTLER KS-
613 PM CDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BUTLER COUNTY UNTIL 630 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR DOUGLASS...OR 19 MILES SOUTH OF EL DORADO...
MOVING NORTH AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  AUGUSTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3747 9704 3773 9702 3765 9672 3747 9685
TIME...MOT...LOC 2313Z 194DEG 44KT 3758 9695
WIND...HAIL <50MPH 1.00IN

$$

LAWSON
012 
WWUS53 KICT 102320
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT TUE MAY 10 2011

KSC015-102330-
/O.CAN.KICT.SV.W.0078.000000T0000Z-110510T2330Z/
BUTLER KS-
620 PM CDT TUE MAY 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUTLER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 3747 9704 3773 9702 3765 9672 3747 9685
TIME...MOT...LOC 2320Z 194DEG 44KT 3766 9693

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:10 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 10, 3:10 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT TUE MAY 10 2011

.DISCUSSION...

MAIN FORECAST CONCERNS: THUNDERSTORM/SEVERE WEATHER CHANCES TONIGHT
THROUGH THURSDAY.

TONIGHT:
SHORTWAVE OVER NORTH CENTRAL TX THIS AFTERNOON WILL MOVE NORTHEAST
ACROSS SOUTHEAST KS THIS EVENING. THIS FEATURE WILL RESULT IN
SCATTERED ELEVATED THUNDERSTORMS EAST OF THE KS TURNPIKE...WITH MUCH
MORE ISOLATED ACTIVITY NORTHWEST OF THE TURNPIKE. ISOLATED STRONG
STORMS POSSIBLE GIVEN VERY STEEP MID-LEVEL LAPSE RATES AND FAIRLY
LARGE SURFACE DEWPOINT DEPRESSIONS. VERY MILD LOWS WILL OCCUR GIVEN
HIGH DEWPOINTS AND SOUTHEAST WIND ALLOWING BOUNDARY LAYER MOISTURE
TO SURGE NORTHWESTWARD.

WEDNESDAY-WEDNESDAY NIGHT:
UPPER LOW WILL EJECT OUT OF THE SOUTHERN ROCKIES ACROSS THE CENTRAL
PLAINS AS AN UPSTREAM UPPER LOW DIGS OFF THE PACIFIC NORTHWEST
COAST. THE GFS HAS COME MORE IN LINE WITH THE NAM/ECMWF REGARDING
THE SLOWER EASTWARD PROGRESSION OF THE UPPER LOW. PREFER THE NAM-WRF
WITH REGARD TO THE FURTHER WEST DRYLINE PLACEMENT WEDNESDAY GIVEN
THE STRONG HEIGHT FALLS SPREADING IN FROM THE SOUTHWEST AND
MERIDIONAL MID-UPPER FLOW. SCATTERED THUNDERSTORM CLUSTERS SHOULD
ERUPT MIDDAY INTO THE AFTERNOON NEAR THE TRIPLE POINT IN
WEST-CENTRAL KS...AND ALONG SW-NE ORIENTED STATIONARY FRONT
EXTENDING NEWD FROM THE TRIPLE POINT. UPPER SUPPORT AND LOW-LEVEL
MOISTURE CONVERGENCE SHOULD BE MAXIMIZED IN THAT REGION. OTHER
MORE ISOLATED-WIDELY SCATTERED STORMS SHOULD DEVELOP ALONG DRYLINE
FROM TRIPLE POINT SOUTHWARD INTO WESTERN OKLAHOMA.
SHEAR/INSTABILITY COMBINATION SUPPORTS SUPERCELL-TYPE STORMS. THE
MOST CONCENTRATED SEVERE WEATHER LOOKS TO TARGET FROM THE TRIPLE
POINT AREA NORTHEASTWARD ALONG THE FRONT. HIGHEST SEVERE
PROBABILITIES IN OUR AREA...IN PART DUE TO NARROW INSTABILITY
CORRIDOR AND ANTICIPATED NORTHEASTERLY STORM MOTION
VECTORS...LOOKS TO BE ALONG/WEST OF A SALINA TO ANTHONY LINE. WILL
MENTION SEVERE IN GRIDS THERE. DRYLINE CONVERGENCE PROGGED TO
WEAKEN AFTER 03Z/THURS AND THEREFORE PRECIPITATION CHANCES (AND
SEVERE CHANCES) WILL DIMINISH LATE WED NIGHT. HAVE LOWERED POPS IN
SOUTH CENTRAL KS WITH LEAST COVERAGE EXPECTED THERE.

THURSDAY-FRIDAY:
THE UPPER LOW WILL GRADUALLY MOVE EASTWARD ACROSS KANSAS INTO
MISSOURI. A FEW SURFACE-BASED STRONG-SEVERE STORMS COULD FIRE IN
SOUTHEAST KS THURS PM WITH REMNANT LOW-LEVEL MOISTURE/SOUTHERLY
LOW-LEVEL FLOW AHEAD OF THE DRYLINE AND SOUTHWESTERLY MID-LEVEL
FLOW OF 45 KT. OTHERWISE...WRAP-AROUND CLOUDINESS/SHOWER CHANCES
WILL AFFECT MAINLY CENTRAL KS DURING BOTH DAYS. GRADUALLY COOLER
AIR WILL INFILTRATE OUR AREA AS THE UPPER LOW MOVES THROUGH.

SATURDAY-TUESDAY:
UPPER LOW WILL DUMBELL ITS WAY INTO THE SOUTHEASTERN STATES WHILE
THE UPSTREAM TROF PUSHES INTO THE WESTERN STATES. A PIECE OF ENERGY
WILL DROP SOUTHEASTWARD FROM THE NORTHERN PLAINS ACROSS THE MIDWEST
TO FURTHER REINFORCE THE UPPER LOW IN THE EAST...SATURDAY NIGHT INTO
SUNDAY. THIS FEATURE COULD RESULT IN A FEW LIGHT SHOWERS IN
EASTERN KS SUNDAY. OTHERWISE...THE REMAINDER OF THIS PERIOD LOOKS
DRY. SLIGHTLY COOLER THAN NORMAL TEMPERATURES THIS WEEKEND WILL
GRADUALLY MODERATE TO CLOSER TO NORMAL EARLY NEXT WEEK.

JMC

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
A LEAD MINOR SHORTWAVE ALOFT ACROSS WEST TEXAS IS PROGGED TO MOVE
NORTH ACROSS THE AREA THIS EVENING/EARLY TONIGHT...WITH A
CONDITIONAL CHANCE FOR CONVECTION. HOWEVER RATHER WARM MID-LEVEL
TEMPERATURES SHOULD LIMIT ANY CONVECTION. FOR NOW WILL RELEGATE
MENTION TO VCSH IF ANY AT TERMINALS. AN AREA OF MVFR CIGS MAY
DEVELOP IN MOIST SOUTHERLY FLOW EAST OF DRYLINE FRONT AROUND DAWN
AND COULD IMPACT SOUTH CENTRAL KANSAS NEAR OR JUST AFTER SUNRISE.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  88  58  79 /  20  20  40  10
HUTCHINSON      66  88  57  77 /  20  20  40  20
NEWTON          67  88  59  78 /  20  20  40  20
ELDORADO        68  88  63  78 /  30  20  40  10
WINFIELD-KWLD   69  88  61  80 /  30  20  40  10
RUSSELL         64  83  53  72 /  20  60  60  40
GREAT BEND      64  86  53  72 /  20  60  60  30
SALINA          67  87  57  77 /  20  40  60  30
MCPHERSON       66  88  57  77 /  20  20  40  20
COFFEYVILLE     70  85  64  81 /  40  40  60  30
CHANUTE         69  85  64  80 /  40  40  60  30
IOLA            69  85  64  80 /  40  40  60  30
PARSONS-KPPF    70  85  64  81 /  40  40  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 10, 3:45 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE MAY 10 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS
CENTRAL KANSAS...GENERALLY ALONG AND WEST OF HIGHWAY 14...OR WEST
OF A LINCOLN TO LYONS TO ANTHONY LINE. LOCALLY GUSTY WINDS TO
50 MPH WILL BE POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT
ACROSS MUCH OF THE AREA...WITH THE BEST CHANCE BEING EAST OF THE
KANSAS TURNPIKE. A STRONG STORM WITH GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND
MIDDAY WEDNESDAY FROM WEST CENTRAL THROUGH NORTH CENTRAL
KANSAS...AFFECTING THE AREA WEST OF HIGHWAY 14. OTHER WIDELY
SCATTERED SEVERE STORMS ARE EXPECTED TO DEVELOP MID TO LATE
AFTERNOON SOUTHWARD ALONG A DRYLINE FROM SOUTHWEST AND SOUTH
CENTRAL KANSAS INTO WESTERN OKLAHOMA. THESE STORMS COULD IMPACT
THE AREA MAINLY WEST OF I-135. THE THREATS FROM THESE STORMS WILL
BE DAMAGING WINDS...HAIL TO 2 INCHES IN DIAMETER...AND POSSIBLY A
TORNADO OR TWO. STORM MOTION WILL BE GENERALLY NORTHEASTWARD AT 40
MPH. THE CHANCE OF THUNDERSTORMS AND SEVERE WEATHER WILL DIMINISH
LATE WEDNESDAY NIGHT.

THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY ACROSS CENTRAL
AND SOUTHEASTERN KANSAS. SOME OF THE STORMS IN THE SOUTHEAST COULD
BE STRONG WITH GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
HOWEVER...STORM SPOTTERS MAY BE NEEDED WEDNESDAY AFTERNOON AND
EVENING...MAINLY WEST OF I-135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 10, 5:55 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT TUE MAY 10 2011

KSZ093-102330-
COWLEY-
555 PM CDT TUE MAY 10 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF UDALL...OR 6 MILES
NORTHWEST OF WINFIELD...AND MOVING NORTH AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.